Alert archive / Kansas / Flash Flood Warnings in 1998

Flash Flood Warning 1, NWS Dodge City, KS

July 12, 1998Morton County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jul 12, 1998, 4:21 PM CDT for Morton County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 1998, 4:21 PM CDT (21:21 UTC)
Expired
Jul 12, 1998, 7:25 PM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Whole counties

County Morton County, KS

The radar

The Dodge City radar (KDDC), 173 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 820 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
820 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 122121
FFWDDC
KSC129-130025-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
421 PM CDT SUN JUL 12 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN MORTON COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 725 PM CDT

* AT 415 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH VERY HEAVY RAIN 15 MILES NORTHWEST OF
  ELKHART OR 2 MILEFS EAST OF RICHFIELD...MOVING SOUTH AT 10 MPH.

* RADAR ESTIMATES IN EXCESS OF 3 INCHES OF RAIN HAS FALLEN OVER
  NORTHEAST MORTON COUNTY.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

D.STEINMETZ/MCAVOY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 2:35 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 12, 2:35 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
235 PM CDT SUN JUL 12 1998

TSRA CONTINUED TO DEVELOP THIS AFTERNOON OVER WESTERN COUNTIES.
PROFILERS SHOW VORT MAX OVER SOUTHEAST COLORADO.  ANOTHER LOBE OF
VORT INTO CENTRAL COLORADO AS WELL.  WINDS BACKING OVER SOUTHWEST
AHEAD OF LEE TROF AND DEWPOINTS IN THE LOWER 70S OVER EASTERN 2/3 OF
CWA.  LAPS AND ADAP STARTING TO SHOW INCREASING CONVERGENCE NEAR
COLORADO BORDER AROUND TRIBUNE WITH SFC TROF.  CHALLENGE SHOULD BE
TONIGHT PERIOD TSRA CHANCES.

ETA/AVN SEEM TO BE LOOKING THE BEST SO FAR THIS RUN WITH POSITION
AND STRENGTH OF UPPER FEATURES.  850 THETA-E AXIS OVER CENTRAL CWA
BY THIS EVENING.  EXPECT TO CONTINUE TO SEE AN EASTWARD PROGRESSION
AND INTENSIFICATION OF TSRA AS THE AFTERNOON PROGRESSES.  DDC
MODIFIED MORNING SOUNDING QUITE UNSTABLE WITH 4000+ CAPE THIS
AFTERNOON.  700 TEMP ABOUT +14 BUT BASED ON CURRENT OCCURRENCE OF
TSRA...OBVIOUSLY NOT MUCH OF A CAP.  WILL WAIT TILL LAST MOMENTS
THIS AFTERNOON BEFORE DECIDING ON FINAL VERSION OF POPS.  THE 20
POPS INDICATED IN OPU MIGHT BE TOO LOW FOR CENTRAL AND EAST.

ANOTHER CHANCE OF TSRA MONDAY NIGHT AS ETA/AVN BRING ANOTHER VORT
OUT OVER WESTERN MEXICO  AND AROUND UPPER HIGH TONIGHT THOUGH
MONDAY.  WAVE VAGUELY EVIDENT IN WATER VAPOR ATTM.  AVN THE ONLY ONE
GIVING ANY QPF FOR MONDAY NIGHT PERIOD.  LOW LEVEL MOISTURE SHOULD
HOLD IN PLACE THROUGH THAT TIME.  EXPECT MUCH MORE SUN ON MONDAY
WITH SOUTH WINDS OVER MOST AREAS.  SHOULD GET TO MID 90S WITH LITTLE
CHANGE IN STABILITY.  THINK PUTTING POPS (20-30) IN FOR MONDAY
AFTERNOON AND EVENING A GOOD PLAN.

WENT CLOSE TO FWC LOWS ALL PERIODS AND WENT A FEW DEGREES BELOW FOR
HIGHS BASED ON MODEL 850 TEMPERATURES TRENDS AND HIGH DEWPOINTS AND
WET GROUND FOR RAIN PAST SEVERAL DAYS.

.EXTENDED...
ALL MODELS SHOW CONTINUED UPPER LEVEL HIGH OVER SW US AND NORTH TO
NORTHWESTERLY FLOW OVER CWA.  SUGGESTION OF WEAK IMPULSES AND
MODERATE TO HIGH MOISTURE AND SFC LEE SIDE TROUGH SUPPORT SLIGHT
CHANCE OF MAINLY LATE AFTERNOON AND EVENING STORMS THROUGH PERIOD.
TEMPS SHOULD BE NEAR CLIMOTOLOGY.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE  TOPZFPDDC.

.DDC...NONE.

In the hours before

Special weather statement, Jul 12, 12:21 PM CDT, 4 hours before
KSZ030-031-043>046-061>066-074>081-084>090-130600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1221 PM CDT SUN JUL 12 1998

SPOTTERS MY BE NEED LATE THIS AFTERNOON AND THIS EVENING.

SYNOPSIS:  ABUNDANT LOW LEVEL MOISTURE WILL REMAIN IN PLACE OVER THE
AREA THIS AFTERNOON...EAST OF A WEAK SURFACE TROUGH OF LOW PRESSURE
OVER WESTERN KANSAS.  ALTHOUGH THE ATMOSPHERE WILL BE QUITE
UNSTABLE...WARM TEMPERATURES AT MID LEVELS WILL HELP INHIBIT
DEVELOPMENT OF THUNDERSTORMS.  HOWEVER...AN UPPER LEVEL DISTURBANCE
MOVING INTO WESTERN KANSAS DURING THE AFTERNOON AND CONVERGING
MOISTURE NEAR THE SURFACE TROUGH MAY BE ENOUGH FORCING TO CAUSE
ISOLATED THUNDERSTORM DEVELOPMENT BY LATE AFTERNOON.

THE MAIN THREAT AREA FOR SEVERE THUNDERSTORMS WILL BE EAST OF A LINE
FROM LIBERAL TO GARDEN CITY TO SCOTT CITY LATE THIS AFTERNOON AND
EARLY THIS EVENING.

REITER
Special weather statement, Jul 12, 12:22 PM CDT, 3 hours 59 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-130600-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
1223 PM CDT SUN JUL 12 1998

SPOTTERS MY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING.

SYNOPSIS:  ABUNDANT LOW LEVEL MOISTURE WILL REMAIN IN PLACE OVER THE
AREA THIS AFTERNOON...EAST OF A WEAK SURFACE TROUGH OF LOW PRESSURE
OVER WESTERN KANSAS.  ALTHOUGH THE ATMOSPHERE WILL BE QUITE
UNSTABLE...WARM TEMPERATURES AT MID LEVELS WILL HELP INHIBIT
DEVELOPMENT OF THUNDERSTORMS.  HOWEVER...AN UPPER LEVEL DISTURBANCE
MOVING INTO WESTERN KANSAS DURING THE AFTERNOON AND CONVERGING
MOISTURE NEAR THE SURFACE TROUGH MAY BE ENOUGH FORCING TO CAUSE
ISOLATED THUNDERSTORM DEVELOPMENT BY LATE AFTERNOON.

THE MAIN THREAT AREA FOR SEVERE THUNDERSTORMS WILL BE EAST OF A LINE
FROM LIBERAL TO GARDEN CITY TO SCOTT CITY LATE THIS AFTERNOON AND
EARLY THIS EVENING.

REITER
Special weather statement, Jul 12, 12:35 PM CDT, 3 hours 46 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-130600-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
1235 PM CDT SUN JUL 12 1998

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING.

SYNOPSIS:  ABUNDANT LOW LEVEL MOISTURE WILL REMAIN IN PLACE OVER THE
AREA THIS AFTERNOON...EAST OF A WEAK SURFACE TROUGH OF LOW PRESSURE
OVER WESTERN KANSAS.  ALTHOUGH THE ATMOSPHERE WILL BE QUITE
UNSTABLE...WARM TEMPERATURES AT MID LEVELS WILL HELP INHIBIT
DEVELOPMENT OF THUNDERSTORMS.  HOWEVER...AN UPPER LEVEL DISTURBANCE
MOVING INTO WESTERN KANSAS DURING THE AFTERNOON AND CONVERGING
MOISTURE NEAR THE SURFACE TROUGH MAY BE ENOUGH FORCING TO CAUSE
ISOLATED THUNDERSTORM DEVELOPMENT BY LATE AFTERNOON.

THE MAIN THREAT AREA FOR SEVERE THUNDERSTORMS WILL BE EAST OF A LINE
FROM LIBERAL TO GARDEN CITY TO SCOTT CITY LATE THIS AFTERNOON AND
EARLY THIS EVENING.

REITER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:48 PM CDTSevere Thunderstorm WarningDDCLane, Ness47 min
Jul 12, 3:37 PM CDTSevere Thunderstorm WarningDDCMorton33 min
Jul 12, 4:12 PM CDTSevere Thunderstorm WarningDDCMorton48 min
Jul 12, 4:38 PM CDTTornado WarningDDCMorton32 min
Jul 12, 4:43 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny32 min
Jul 12, 4:53 PM CDTSevere Thunderstorm WarningDDCStevens47 min
Jul 12, 5:13 PM CDTSevere Thunderstorm WarningDDCHamilton32 min
Jul 12, 5:37 PM CDTSevere Thunderstorm WarningDDCStanton48 min
Jul 12, 5:43 PM CDTSevere Thunderstorm WarningDDCHamilton47 min
Jul 12, 6:53 PM CDTSevere Thunderstorm WarningDDCStanton32 min

Nearby

Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.